TITLE

Review of Toxic Epidermal Necrolysis

AUTHOR(S)
Harris, Victoria; Jackson, Christopher; Cooper, Alan
PUB. DATE
December 2016
SOURCE
International Journal of Molecular Sciences;Dec2016, Vol. 17 Issue 12, p2135
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Toxic epidermal necrolysis (TEN) is a rare but life threatening mucocutaneous reaction to drugs or their metabolites. It is characterised by widespread keratinocyte apoptosis and sloughing of the skin, erosions of the mucous membranes, painful blistering, and severe systemic disturbance. The pathophysiology of TEN is incompletely understood. Historically, it has been regarded as a drug-induced immune reaction initiated by cytotoxic lymphocytes via a human leukocyte antigen (HLA)-restricted pathway. Several mediators have been identified as contributors to the cell death seen in TEN, including; granulysin, soluble Fas ligand, perforin/granzyme, tumour necrosis factor-α (TNF-α), and TNF-related apoptosis-inducing ligand. Currently, granulysin is accepted as the most important mediator of T cell proliferation. There is uncertainty around the accepted management of TEN. The lack of definitive management guidelines for TEN is explained in part by the rarity of the disease and its high mortality rate, which makes it difficult to conduct randomised control trials on emerging therapies. Developments have been made in pharmacogenomics, with numerous HLA alleles identified; however, these have largely been ethnically specific. These associations have translated into screening recommendations for Han Chinese.
ACCESSION #
120516959

 

Related Articles

  • Vaistų nuo epilepsijos Å¡alutinis poveikis: toksinÄ— epidermio nekrolizų. Pilipaitytė, L.; Zacharevskij, E.; Rimdeika, R.; Šitkauskienė, B. // Neurologijos Seminarai;2008, Vol. 12 Issue 3, p163 

    Toxic epidermal necrolysis (TEN) is an uncommon skin and mucosa disease mostly occurring after prescription of a new medication. Huge skin areas with epithelial loss result in vulnerability to infections and predisposes to septicemia, the leading cause of the death. Management requires early...

  • Linear IgA bullous disease presenting as a Hailey-Hailey disease associated with Hashimoto thyroiditis: a case report. Tomaszewska, Katarzyna; Oszukowska, Magdalena; Zalewska-Janowska, Anna; Kaszuba, Andrzej // Our Dermatology Online / Nasza Dermatologia Online;Jul2019, Vol. 10 Issue 3, p284 

    Linear IgA bullous disease (LABD) is a rare autoimmune subepidermal bullous disease characterized by linear deposits of IgA anti-basement membrane zone antibodies. The skin lesions are variable: papular, vesicular, bullous, erythematous, edematous, and erythema multiforme-like, mimicking bullous...

  • Drug induced Erythema Multiforme: A case report. Siva, B.; Kamala, R.; Shiva Kumar, G. C.; Gupta, Neha // Indian Journal of Public Health Research & Development;Jan-Jun2011, Vol. 2 Issue 1, p30 

    Erythema Multiforme is a rare, acute, inflammatory mucocutaneous condition caused by a hypersensitivity reaction with the appearance of cytotoxic T lymphocytes in the epithelium that induce apoptosis in keratinocytes, which leads to satellite cell necrosis. Reactions to drugs are quite common...

  • Staphylococcal Scalded Skin Syndrome in an Infant. Taksande, A.; Vilhekar, K. Y. // Journal of Nepal Paediatric Society;May-Aug2012, Vol. 32 Issue 2, p178 

    Staphylococcal scalded skin syndrome is a bullous disease of the skin caused by toxins (exfoliatins) secreted by certain types of Staphylococcus aureus. These toxins may act as superantigens, stimulating the proliferation of T lymphocytes, with a massive release of cytokines and consequent...

  • Gammaglobulina humana. Pulido-Díaz, Nancy; Angulo-Álvarez, Dulce M.; López-Ibarra, Magdalena // Revista Medica del IMSS;2012, Vol. 50 Issue 1, p59 

    Toxic epidermal necrolysis and Stevens Johnson syndrome are severe adverse cutaneous drug reactions that predominantly involve the skin and mucous membranes. We report a case of 43 year old female with 75% body surface area affected, treated with intravenous immunoglobulin who presented...

  • Plasma Lipid Profiling of Patients with Chronic Ocular Complications Caused by Stevens-Johnson Syndrome/Toxic Epidermal Necrolysis. Saito, Kosuke; Ueta, Mayumi; Maekawa, Keiko; Sotozono, Chie; Kinoshita, Shigeru; Saito, Yoshiro // PLoS ONE;11/29/2016, Vol. 11 Issue 11, p1 

    Stevens-Johnson syndrome (SJS) and its severe variant, toxic epidermal necrolysis (TEN), are drug-induced acute inflammatory vesiculobullous reactions of the skin and mucous membranes, including the ocular surface. Even after recovery from skin symptoms, some SJS/TEN patients continue to suffer...

  • Toxic epidermal necrolysis-like acute cutaneous lupus erythematosus. Paradela, S.; Martínez-Gómez, W.; Fernández-Jorge, B.; Castiñeiras, I.; Yebra-Pimentel, T.; Llinares, P.; Capdevila, E. Fonseca // Lupus;2007, Vol. 16 Issue 9, p741 

    The term ‘Acute Syndrome of Apoptotic Pan-Epidermolysis’ (ASAP) designs clinical entities characterized by massive cleavage of the epidermis resulting from hyperacute epidermal basal cell apoptotic injury. It can be seen typically in classic toxic epidermal necrolysis (TEN), but...

  • Where Did All of the Windows Go? Weber, Robin // Dermatology Nursing;Oct2006, Vol. 18 Issue 5, p472 

    The article offers information on toxic epidermal necrolysis (TEN) which is an acute, life-threatening disease characterized by massive skin detachment and erosions of the mucous membrane. The most common triggers to TEN are sulfonamides, anticonvulsants, allopurinol and nonsteroidal...

  • Allopurinol.  // Reactions Weekly;1/17/2009, Issue 1235, p5 

    The article describes the case of a 74-year-old woman who developed toxic epidermal necrolysis which resulted in acute renal and liver failure while receiving allopurinol. The patient experienced a sore throat two weeks into treatment as well as cough, fever and reported mucous membrane lesions...

  • Early pathological features of the cornea in toxic epidermal necrolysis. Williams, G. P.; Mudhar, H. S.; Leyland, M. // British Journal of Ophthalmology;Sep2007, Vol. 91 Issue 9, p1129 

    Aim: To describe the early pathological changes in the cornea during toxic epidermal necrolysis (TEN). Method: Demonstration of histological features of sequential corneal samples taken during management of complications of TEN in a young adult. Results: Early vacuolation of basal keratinocytes...

Share

Read the Article

Courtesy of MICHIGAN ELIBRARY

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics